How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 14826
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My 7 yr old flat coated retriever ate a 200 mg liquid gel ibuprpfen

Customer Question

My 7 yr old flat coated retriever ate a 200 mg liquid gel ibuprpfen about 30 minutesago, he weighs 63 lbs, how can i induce vomiting
JA: Thanks. Can you give me any more details about your issue?
Customer: I read that ibuprofen is toxic and could kill him, he was eating a couple of treats when he found the advil on the floor.
JA: OK got it. Last thing — Dog Veterinarians generally expect a deposit of about $19 to help with your type of question (you only pay if satisfied). Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 7 months ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 7 months ago.
Hello, my name is***** and I have over 20 years of experience as a veterinarian. I'm sorry to hear that your fellow ate one 200mg Ibuprofen tablet. Though this medication can be toxic for dogs it takes a certain amount per pound of body weight to make him sick. I do have some questions for you.I want to make sure that he only ate one 200mg Ibuprofen, is that correct?Does he have any long term health issues?He ate this 30 minutes ago, had he eaten anything other than the treats before that?Is he taking other medications? If so what are they and what is the dose?Do you have 3% hydrogen peroxide?Thanks for your patience with my questions. The answers will help me guide you.
Expert:  Dr. Kara replied 7 months ago.
At 63 pounds he is about 28.63kgs (63lbs/2.2lbs per kilogram= 28.63kgs), so he ingested about 6.99mgs per kilogram of body weight (200mg/28.63kg = 6.99mg/kg) which is under a toxic amount. From the ASPCA database:◾25-125mg per kg of body weight – symptoms include vomiting, diarrhea, abdominal pain, loss of appetite, stomach ulcers;◾more than 175mg per kg of body weight – the above symptoms plus blood in the stools, acute kidney failure;◾more than 400mg per kg of body weight – the above symptoms plus seizures, coma, disorientation;◾more than 600mg per kg of body weight – death. Given the amount he ate I don't think you need to do anything as far as inducing vomiting, or worry about true toxicity. You might see mild gastrointestinal upset if he is especially sensitive, but that should be it.This is true UNLESS he is taking another nonsteroidal anti-inflammatory like Rimadyl or Metacam. If that is the case then induce vomiting NOW with 1 tablespoon of 3% hydrogen peroxide per 10 pounds of body weight soaked up with bread chunks, or mixed with ice cream (no more than 3 tablespoons even though she weighs more than 35 pounds).Then take him outside and run him around to get the peroxide bubbling so he vomits.If no vomiting in 10 minutes repeat the peroxide dose once.If he vomits and seems to clear his stomach and be done I would check to see if the pill pieces are present. Then to try and decrease acid production in his stomach and lessen any possible symptoms you can give either:1) Pepcid ac (famotidine) at a dose of one 10mg tablet per 20 to 40 pounds of body weight every 12 hours (two 10mg tabs for him)OR2) Prilosec (omeprazole) at a dose of one 20mg tablet per 40 to 80 pounds of body weight every 24 hours (one 20mg tab for him)These are acid reducers that are found over the counter at the drug store. They can be given as needed for the next 2 weeks. If his stomach seems at all upset to decrease the symptoms you can feed him a bland diet for the next several days. A homemade bland diet is a mix of 1/3 boiled minced white skinless chicken or lean boiled hamburger and 2/3 boiled white rice mixed with some low salt chicken broth to make it easy to lap up and swallow and get in plenty of fluids. Feed small meals frequently. Things to watch for that mean trouble include vomiting, especially blood tinged, dark, black or tarry stools, or frank blood in the stools, lack of an appetite, increased water consumption and urination. But if he is otherwise healthy and he is not taking any other medications then I don't think you will see any symptoms given his weight and the amount he ate, if he is not taking any other medications. So you won't need to do anything. Please let me know if you have any further questions.
Expert:  Dr. Kara replied 7 months ago.
Hello, I wanted to check in and see if you had any further questions after reading my response. If you do please feel free to respond with them. If not and you found my information helpful please remember to rate my response positively so I may receive credit for my work thank you, ***** *****

Related Dog Veterinary Questions